Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Dystonia diagnosis question

10/29/1999

Question:

Six months ago my husband was diagnosed with PD and as his Sinemet was increased the pain in his left arm and leg increased (see my previous post on 8/27 re Increased Pain w/Sinemet). His neuro at the time insisted there wasn`t a connection so my husband got off the Sinemet completely and the intense tightening feeling and pain he was experiencing went away. We have since moved on to another neuro who has now diagnosed him with Hemidystonia (although his symptoms don`t fit into a nice, neat little box - it is more complex and that`s why it was difficult to diagnose) (no evidence of stroke in the MRIs)and explained that the Sinemet would, indeed, aggravate this condition. Since he got off the Sinemet the original pain in the arm and leg has increased significantly - as though the Sinemet may have triggered the disease to progress more rapidly. Anyway, to get to my question - a week ago my husband became nauseous and has had dry heaves. He has been to the doctor and then the ED in another state (he is on a two week trip)both of which did complete bloodwork and x-rays of stomach and chest and found nothing out of the ordinary to indicate a stomach virus or food poisoning. This is day 7 of the nausea and dry heaves (nothing comes up even though he has been trying to eat to keep his strength up). He has gone off from all of his meds (Artane and Zoloft) on the off chance it was med-related and no change. We are grasping at straws but could this be dystonia-related? The dystonia started about 3 years ago with just the leg, then the arm came into it. Is it possible that now the stomach could becoming affected? Any thoughts would be appreciated.

Answer:

Without the benefit of examining your husband and reviewing his MRI scans and other tests it is difficult to give you a definitive answer. 75% of patients have findings on MRI or CT scans on the side of the brain opposite to the dystonic side, or a history of stroke affecting the dystonic side. Parkinsonism can also present only on one side for example in the hemiparkinson-hemiatrophy syndrome. Dystonia is not improved by Sinemet (except Dopa-responsive dystonia) but neither should it worsen. The fact that your husband`s symptoms worsened after stopping Sinemet would favor the diagnosis of a parkinsonian variant. You would be best served by having your husband evaluated at a tertiary care center specializing in PD. The FAQ posted on this site will give you phone numbers of Parkinson`s disease associations which can help you find a center close to you.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati